Skip to main content

Oxycodone is a prescription medication used to relieve moderate to severe pain.

It belongs to a group of medicines called narcotic analgesics (pain medicines). Oxycodone works by using the central nervous system to stop pain signals from reaching one’s brain. The United States Drug Enforcement Administration (DEA) has classified oxycodone as a Schedule II Substance, which are defined as “drugs with a high potential for abuse, with use potentially leading to severe psychological or physical dependence.” When taken exactly as directed it can prove to be an effective pain medication, but when abused (e.g., crushed and snorted instead of ingested orally) it can result in severe short and long-term effects.

Signs of Snorting Oxycodone

Snorting oxycodone causes a more rapid ingestion as it bypasses the digestive tract and goes straight into the bloodstream through blood vessels in the nasal cavity and quickly travels to the brain. Common signs an individual snorting oxycodone may exhibit could include any of the following examples, provided by the Mayo Clinic:

  • Apathy
  • Short attention span
  • Sense of calmness
  • Sedation
  • Excessive drowsiness
  • Shallow breaths
  • Nausea
  • Constipation
  • Fainting
  • Constricted pupils
  • Frequent nose bleeds
  • Frequent sniffling
  • Nasal problems or damage
  • Possession of drug paraphernalia (e.g., straws, empty prescription bottles, etc.)
  • Shaking
  • Irritability and mood problems
  • Slurred speech

Every person is different and has the propensity to present with a distinct combination of signs when it comes to snorting oxycodone.

Risks of Snorting Oxycodone

There is a plethora of risks associated with snorting oxycodone and is significantly more dangerous than taking the drug orally. Snorting oxycodone can cause damage to the nose, throat, and respiratory system. Addiction Center provides additional health risks of snorting oxycodone that can range from mild to life-threatening and include the following:

  • Chronic sinus infections
  • Frequent nose bleeds
  • Severe headache
  • Sleep apnea and snoring
  • Congestion
  • Loss of sense of smell
  • Lung infections
  • Pneumonia
  • Sores in the nose and mouth
  • Problems swallowing
  • Abdominal pain
  • Unconsciousness

Since oxycodone is a central nervous system depressant, the risk for overdose significantly increases when the drug is crushed and snorted because of the profound respiratory depression that can happen. Snorting oxycodone can cause one’s breathing to slow down to a dangerously low rate, which can result in respiratory failure, coma, or death.

Further Information and Support

Navigating the challenges that arise from living with mental illness, struggling with substance abuse, and/ or addiction can not only be all consuming but are often impossible to effectively handle without proper support. If you are concerned for yourself or a loved one regarding mental illness, substance abuse, and/ or addiction we recommend reaching out for help as soon as possible. Bear in mind that you do not have to be on this journey alone. At {Upwell Advisors}, we offer unique, customized concierge therapeutic services to provide our clients with unparalleled support throughout every step of the recovery process. 

If left untreated, substance abuse, addiction, and/ or mental illness can result in long lasting and potentially life-threatening consequences. The earlier you seek support, the sooner you and your loved ones can return to leading happy, healthy, and fulfilling lives. Please do not hesitate to reach out for guidance. We welcome the opportunity to discuss how we might best be able to help you or your loved one in the recovery process. Feel free to reach out by phone at 917-475-6775. You are also welcomed to contact us anytime via email at info@upwelladvisors.com. We look forward to supporting you on your journey.

Upwell Advisors

Do you want to know more about us?

Read our FAQ, Meet the Team or contact us using the form below.